Sleeping Twice Per Day for Greater Efficiency
As the title suggests, this page discusses sleeping more than once per day. I focus specifically on twice per day, which is called biphasic sleep. Others have tried as many as six times per day, called polyphasic_sleep. There is also segmented sleep, which usually refers to a specific type of biphasic sleep.
A friend of mine once commented:
Maybe we should all work on inventing the 30 hour day, or finding a way to only need 3 hours of sleep every night, so we could come closer to completion [on all of our fun projects].
Well, I can't get you down to 3 hours, but I can probably get you down to 80% of what you're doing now, This is based on several well-established results in sleep research and I have used the technique quite effectively myself.
1. Sleep twice per day instead of once.
2. Do it on a strictly rigid schedule with no exceptions. Same bedtimes and wake times every day and every week.
2a. For a slight improvement on #2, keep it aligned with the time of sunrise rather than with the clock. If you cannot do this, use bright light to assist your waking if you have to wake during nighttime. For best results, the longer of your two sleep periods should end a bit before sunrise.
3. The amount of time you sleep during each sleep period should be a multiple of your REM sleep interval. This is typically about 90 minutes for the first interval, 85 for the second, 80 for the third, plus a short period to fall asleep at the beginning; you can just take a multiple of 1.5 hours and get pretty good results. Divide the sleep time as evenly as possible. If the total sleep per day is not a multiple of 90 minutes, have the fractional part be at the end of the longer sleep period.
4. The two sleep periods should be proportional to the length of the preceding wake period.
5. After a few days of this, begin to decrease the amount of sleep per day. You can get down to about 75 or 80 percent of your original daily sleep need. This is possible because during each sleep the initial 90-minute cycles are the deepest and the most productive.
As of this writing (2005 October) I have done this twice, for about a month each time. I was able to make it work with my job because I was an engineer with flexible hours and was able to take a longer break during the middle of the day in exchange for working late. The first time I had to stop when it got too hot to sleep in the car (which was the only place I had available for my daytime sleep on weekdays). Your lifestyle and employer may vary.
The experience is surreal — it feels like there are twice as many days per week. I found myself thinking it was Tuesday when it was really Monday, etc. Also, if one of your wake periods is dedicated entirely to non-work activity (and if you have a typical 5-days per week work schedule), it results in the feeling that you have every other day off with 5-day weekends.
A similar experiment has been performed by Scott Bird, with similar results.
Sample Schedule 1
My second trial followed roughly this schedule:
3:30 AM wake
9:00 AM sleep
10:30 AM wake and go to work
(Out of compassion to its commuting employees, my company allowed a lot of us to work a split shift, my job started at 11:00 to 11:30 AM and went until about 8 PM)
11:00 PM sleep
This adds up to 6 hours of sleep per day. Staying up late at night was important for my social schedule. A more normal job would require shifting all of the times on that schedule back by 2 or 3 hours.
(schedule from first trial will be added later once I find it)
Sample Schedule 2
Here is a more symmetrically split schedule:
5:00 AM sleep
8:00 AM wake
(10 hours awake)
6:00 PM sleep
9:00 PM wake
(8 hours awake)
however this requires some determination, and understanding / cooperation from the people close to you in your life. But if you can commit to this, it will give you many hours per day of solitude and the sense that you have a "day off" every day.
Sample Schedule 3
Here is the schedule Scott Bird suggests (but note, it does not follow my guideline #4 — the nap after the longer wake period does not allow full recovery from that wake)
2:00 AM sleep
6:30 AM wake
(12.5 hours awake)
7:00 PM sleep
8:30 PM wake
(5.5 hours awake)
The following websites describe experiences of others who have done a similar thing. Most include day-by-day details.
- Steve Pavlina, "Biphasic Sleep
- Scott Bird, "Biphasic Sleep : 30 Day Summary
- "Cactus", Blog articles for 2007 March
- Devin Reams, "Biphasic Sleep (Napping) FAQ
- Glen Rhodes, "The Power of the Sleep Cycle"
This page was written in the "embarrassingly readable" markup language RHTF, and was last updated on 2013 Nov 27. s.27